Old Browser Warning

Your browser is out of date. Your viewing experience may be affected.

logoprovidence
logoswedish
mobiletoyourhealthlogo
In a new warning, the FDA notes that some antacids contain aspirin, which can cause stomach or intestinal bleeding in some people.
|

FDA urges consumers to watch out for aspirin in antacids

You shouldn’t have done it, but when the server asked, you said: “Extra spicy, please.” Now your stomach is churning, so you reach for the Alka-Seltzer. Hold on a second, says the U.S. Food and Drug Administration, and read the label first.

Why? In a new warning, the FDA notes that some antacids contain aspirin, which can cause stomach or intestinal bleeding in some people.

What to look for

Most people already know that aspirin can increase the risk of bleeding. And aspirin products list bleeding as a potential risk of taking them to relieve pain.

But the FDA says many consumers don’t realize that many popular antacids, which are intended to neutralize stomach acids, contain aspirin. In particular, the agency named:

  • Alka-Seltzer Original
  • Bromo Seltzer
  • Medique Medi-Seltzer
  • Picot Plus Effervescent
  • Vida Mia Pain Relief
  • WinCo Foods Effervescent Antacid & Pain Relief
  • Zee-Seltzer Antacid and Pain Reliever
  • Generic equivalents to any of these

While products that contain aspirin carry consumer warnings on the label, the FDA said a search of its Adverse Event Reporting System database found eight cases of serious bleeding following the use of such products. All eight patients were hospitalized and each had underlying conditions that put them at greater risk.

That prompted the FDA warning.

Risk factors to consider

The FDA says you should reconsider taking antacids containing aspirin if you:

  • Are 60 or older
  • Have a history of stomach ulcers or bleeding problems
  • Take a steroid or blood-thinning medicine
  • Take other non-steroidal anti-inflammatory medicines, such as ibuprofen
  • Drink three or more alcoholic drinks a day

“We’re not telling people to stop taking aspirin altogether,” said Karen Murry Mahoney, M.D., the FDA’s deputy director of the nonprescription drug products division. But “unless people read the Drug Facts label when they’re looking for stomach symptom relief, they might not even think about the possibility that a stomach medicine could contain aspirin.”

Next steps

In addition to issuing a consumer warning, the FDA says it will ask a panel of experts to advise whether it should do more, such as adding additional warnings to the labels of aspirin-containing products, or requiring current warnings to be more prominent.

The agency also called on consumers to report side effects from over-the-counter, aspirin-containing products to the agency’s MedWatch program.

For more background and details about the FDA’s warning, read the agency’s drug safety statement.

If you’re concerned about damage you may have suffered from taking aspirin products, or would like to discuss the risks, talk to your provider. If you don’t have a provider, you can find a Providence provider here.

Categories: To Your Health
In a new warning, the FDA notes that some antacids contain aspirin, which can cause stomach or intestinal bleeding in some people.

Comments

Make a Comment
*
 
Captcha

 
*